Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 10, NWS Honolulu, HI

February 10, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 10, 2018, 3:35 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2018, 3:35 PM HST (01:35 UTC)
Expired
Feb 11, 2018, 3:39 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWHW70 PHFO 110135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Sat Feb 10 2018

HIZ028-111445-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-180211T1600Z/
/O.NEW.PHFO.WI.Y.0010.180211T0135Z-180211T1600Z/
Big Island Summits-
335 PM HST Sat Feb 10 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Sunday. This replace
the High Wind Warning that had been in effect for the Big Island
Summits.

* WINDS...North 25 to 50 mph with localized gusts over 60 mph are
  expected over the Big Island Summits.

* TIMING...through 6 am Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult and can forcefully slam open doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
1 follow-up statement
686 
WWHW70 PHFO 111339
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 AM HST Sun Feb 11 2018


HIZ028-111445-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-180211T1600Z/
Big Island Summits-
339 AM HST Sun Feb 11 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds on the Big Island summits have dropped below advisory
levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 10, 10:06 AM HST, 5 hours 29 minutes earlier.

Area forecast discussion, Feb 10, 10:06 AM HST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1006 AM HST Sat Feb 10 2018

.SYNOPSIS...
Breezy north winds will continue today with dry conditions. Look
for winds to weaken a bit tonight as a trough to the northeast
works its way towards the islands. This trough will bring an
uptick in shower activity over windward and mauka areas. A cold
front and upper level trough will approach from the northwest
early next week, once again increasing the chance for clouds and
showers statewide.

&&

.DISCUSSION...
Wind observations from the CFHT-Gemini and UKIRT telescopes on
Mauna Kea show warning level winds being experienced at the
summits. A check of the GFS and ECMWF model 600 mb winds show
these stronger winds persisting through the day with a bit of a
decline tonight. Have replaced the Wind Advisory with a High Wind
Warning for the Big Island Summits through tonight.

A surface low with an associated trough remains to the northeast
of the islands, and satellite shows plenty of low level clouds
associated with the system. Precipitable water (PW) overnight in
the soundings was 0.73 inches at Lihue and 0.58 inches at Hilo.
Satellite derived PW shows an increase with this batch of clouds
that will about double PW over the islands. This will bring PW
back closer to climatological normal for February. With this
moisture coming in from the northeast, expect an uptick in shower
activity to more typical amounts focused over the windward and
mauka areas. Will likely be tweaking the forecast for the PoPs
and winds for tonight and tomorrow based on the latest model runs,
but not expecting any significant changes to the current forecast.

As this feature moves over the islands over the 36 hours or so,
expect the breezy winds to taper off. Another cold front is about
1000 miles northwest of Kauai this morning and moving towards the
islands. Winds will take on a southerly component with the new
work week ahead of this front. As the front moves in from the
northwest early next week, expect shower activity to increase.

&&

.AVIATION...
AIRMET Tango will remain in effect today for moderate low-level
turbulence over and immediately S of the islands, due to locally
strong N winds. No other AIRMETs are anticipated today. VFR
conditions will prevail, except for ISOL MVFR conditions over the
SE portion of the Big Island.

Low-level winds will diminish overnight, becoming light and
variable Sunday, as a trough to the NE moves over the area,
likely allowing the cancellation of AIRMET Tango. Increased low-
level moisture associated with the trough will likely fuel an
increase in SHRA, leading to greater coverage of MVFR VIS/CIG
later tonight, mainly along N and E facing slopes and coasts,
which may necessitate AIRMET Sierra for mountain obscuration.

&&

.MARINE...
Winds and seas are dropping across the western portion of the
main Hawaiian islands, allowing for cancellation of the Small
Craft Advisory (SCA) for waters west of Oahu. The SCA remains in
effect for remaining waters through this afternoon. Winds and seas
will continue to decrease into early next week.

A northwest swell will continue to lower gradually through
tonight. However, a moderate size northwest swell is expected to
fill in tonight and Sunday. A slightly larger, reinforcing northwest
swell is expected Monday with a second reinforcement Tuesday into
Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Sunday for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...M Ballard
AVIATION...Birchard
MARINE...TS

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.